West Virginia, 2010

Heavy Snow in West Virginia, December 4 to 5, 2010

December 4 to 5, 2010 · NWS RNK · 1 event in 1 county or zone

An area of low pressure passed across the southern Appalachians. Abundant moisture on the north side of the system combined with cold air over southeast West Virginia to produce five to six inches of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of low pressure passed across the southern Appalachians. Abundant moisture on the north side of the system combined with cold air over southeast West Virginia to produce five to six inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 4, 9:23 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 4, 9:23 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 AM EST SAT DEC 4 2010

.SYNOPSIS...
A STRONG UPPER LEVEL DISTURBANCE...OR CLIPPER SYSTEM...WILL MOVE
SOUTHEAST ACROSS THE SOUTHERN APPALACHIANS THIS AFTERNOON AND
EVENING...BRINGING SNOW TO THE AREA. MUCH COLDER AIR AND BRISK
NORTHWEST WINDS WILL HANG AROUND INTO EARLY NEXT WEEK BEHIND THIS
SYSTEM.

&&

.NEAR TERM /THROUGH TONIGHT/...
MADE A QUICK UPDATE TO INCLUDE THE MENTION OF SNOW FLURRIES AHEAD
OF MAINLY SNOW ASSOCIATED WITH CLIPPER. ADJUSTED POPS TOWARDS
WSR-88D TRENDS. MODIFIED TEMPERATURES AND DEW POINTS FOR TRENDS
THIS MORNING. MAY HAVE TO LOWER HIGH TEMPERATURES WITH ADDITIONAL
CLOUD COVER AND SNOW. WILL ASSESS SNOW RATES AND MODELS FOR
POTENTIAL EXPANSION EAST OF SNOW ADVISORIES OR UPGRADES IN THE
SOUTHWEST TO WARNINGS.

.PREVIOUS DISCUSSION...
EXPANDED THE WINTER WEATHER ADVISORY TO ENCOMPASS THE ROANOKE
VALLEY AND SURROUNDING COUNTIES.

STRONG UPPER LEVEL DISTURBANCE WILL CROSS THE FORECAST AREA FROM
THE NORTHWEST...PRECIPITATION BEGINNING IN THE MOUNTAINS OF OUR
WESTERN CWA THIS MORNING...AND SPREADING EAST THROUGH THE NEW
RIVER AND GREENBRIER VALLEYS...AND INTO THE ROANOKE VALLEY THIS
AFTERNOON.

STRONG UPPER SUPPORT FROM VIGOUROUS SHORTWAVE TO PASS DIRECTLY
OVER THE CWA THIS AFTERNOON AND EVENING...THE JET STREAK PASSING
OVHD BETWEEN 21-00 UTC (4-7PM EDT). PERIOD OF STRONG ISENTROPIC
LIFT...285-295K LAYER...TO FOCUS STRONGEST LOW LEVEL LIFT AND
MOISTURE ADVECTION ACROSS THE SOUTHWESTERN 2/3RDS OF THE CWA. THIS
LINES UP FAIRLY WELL WITH THE NAM QPF FIELDS WITH RIBBON OR AXIS
OF HIGHER QPF TRAVERSING THE CWA FROM WEST TO EAST DURING THE
AFTERNOON AND EVENING. THE NAM ORIENTATION OF THE 700 MB 2D
FRONTOGENETIC FIELD SUGGEST AXIS OF HIGHEST QPF WILL BE BANDED AND
CONFINED TO A NARROW COORIDOR THAT WILL CUT ACROSS THE CWA FROM
NW-SE. TRYING TO CAPTURE THE EXACT PLACEMENT OF THIS MESO BANDING
IS A LITTLE TRICKY...BUT THINK IT MAY BE ALONG A LINE FROM JKL-MWK
(JACKSON KY - MOUNT AIRY NC). A GFS SOLUTION OF THIS SAME FIELD
WOULD SUGGEST A LITTLE FARTHER NORTHEAST COORIDOR...CLOSER TO A
BLF-DAN (BLUEFIELD TO DANVILLE).

ATTM...SREF SOLUTION FOLLOWED FOR THE GOING FORECAST...WITH HIGHEST
PROBABILITY OF NEAR 4 INCH SNOWFALL OVER THE WESTERN CWA WHERE
PROBABILITY OF QPF TO EXCEED 0.25 WAS GREATER THAN 70 PERCENT AND
TEMPERATURES (BOTH GROUND AND AIR) SUPPORTED AN ACCUMULATING SNOW
FROM BEGINNING TO END. EAST OF THE MOUTAINS...POTENTIAL FOR A
TENTH TO AS MUCH AS A QUARTER OF AN INCH QPF WAS STILL FAIRLY
HIGH...BUT BOUNDARY LAYER TEMPS...AT LEAST DURING THE DAYTIME...
WERE NOT AS FAVORABLE FOR A PURE SNOW EVENT NOR GROUND TEMPS COLD
ENOUGH TO PREVENT SOME MELTING.

EXPANDED THE ADVISORY HEADINE TO ENCOMPASS THE ROANOKE VALLEY TO
ACCOUNT FOR WIGGLE ROOM BETWEEN NAM/GFS SOLUTIONS...AND FACT THAT
THIS IS THE FIRST SNOWFALL OF THE SEASON AND THERE WILL BE LOTS OF
CHRISTMAS SHOPPERS ABOUT IN ROANOKE THAT MAY FREAK WITH JUST AN
INCH OF SNOW. THE BEST CHANCE FOR SNOW STICKING TO THE ROADS
DURING THE DAYTIME WILL BE IN THE MOUNTAINS...BUT ALL AREAS...EVEN
OUTSIDE OF THE ADVISORY...WILL NEED TO LOOK OUT FOR ICY ROADS
TONIGHT AS TEMPERATURES FALL BACK BELOW FREEZING.

IN THE DANVILLE AREA AND PIEDMONT...THE PRECIPITATION WILL LIKELY
BE A MIXTURE OF RAIN AND SNOW DURING THE DAYLIGHT...THEN
TRANSISTION TO ALL SNOW BEFORE ENDING TONIGHT. MOST OF THE
ACTIVITY SHOULD END TONIGHT WITH THE EXCEPTION OF THE MOUNTAINS
WERE COLD AIR ADVECTION WILL BRING ADDTIONAL MOISTURE INTO THE
WINDWARD SLOPES FROM THE GREAT LAKES...A PHENOMENA THAT PROMISES
TO CONTINUE INTO NEXT WEEK.

TEMPERATURES TODAY WILL STRUGGLE TO CLIMB ABOVE 32 IN THE
MOUNTAINS. TEMPS EAST OF THE MOUNTAINS MAY REACH 40...BUT WITH
DEWPOINTS IN THE TEENS/20S...SHOULD WETBULB BACK INTO THE LOWER
TO MID 30S AFTER ONSET OF PRECIPITATION.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
SUNDAY WILL FEATURE STRONG COLD ADVECTION AND BLUSTERY NW WINDS.
WIND GUSTS ARE EXPECTED TO BE NEAR ADVISORY LEVELS OF 50 MPH IN
THE HIGH ELEVATIONS OF NW NC AND ALONG THE BLUE RIDGE IN FAR SW VA
AT TIMES SUNDAY INTO MONDAY. THIS WILL BRING WIND CHILLS NEAR ZERO
DEGREES BY EARLY MONDAY MORNING. WILL KEEP A MENTION OF THIS IN
THE HWO. THIS COLD...BLUSTERY WEATHER WILL CONTINUE INTO
MONDAY...WITH UPSLOPE SNOW SHOWERS CONTINUING ESPECIALLY THE SE WV
UPSLOPE AREAS SINCE THE TRAJECTORIES OFF THE GREAT LAKES REMAINS
IDEAL FOR SE WV SUNDAY NIGHT THRU AT LEAST THE DAY MONDAY.

WILL CONTINUE TO GO BELOW GUIDANCE ON MAX TEMPS AND IT MAY BE WISE
TO GO ABV MOS WHERE CLDS/SHSN PERSIST DURING THE OVERNIGHT. USING
2M TEMPS AS A GUIDE AWAY FROM DOWNSLOPING WINDS. MOS HAS BEEN TOO
WARM EVEN BEFORE THE SHALLOW ARCTIC AIRMASS ARRIVES.

WESTERN GREENBRIER...AT THE LEAST...WILL SEE SEVERAL INCHES OF
SNOW FROM SUNDAY AFTERNOON THROUGH TUESDAY NIGHT. AFTER THE
CLIPPER PASSES A LONG TERM ELEVATION WINTER WX ADVISORY OR WATCH
MAY BE NEEDED AT LEAST FOR SE WEST VA. QUESTION REMAINS WHETHER OR
NOT THE MOISTURE WILL BE DEEP ENOUGH IN AN ARCTIC AIRMASS TO
SUPPORT A COUPLE OF INCHES PER 12 HR PERIOD OR SEVERAL INCHES PER
12 HR PERIOD. HOWEVER...EITHER WILL JUSTIFY MORE HEADLINES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
TUESDAY NIGHT AND WEDNESDAY THE NORTHWEST FLOW WILL
CONTINUE...BUT DRIER AIR WILL BE MAKING BETTER ADVANCEMENT INTO
THE REGION. WHILE UPSLOPE SNOW SHOWERS ARE STILL
EXPECTED...COVERAGE WILL BE LESS. TEMPERATURES WILL STILL BE ON
THE COLD SIDE.

THURSDAY INTO FRIDAY WILL BE A TIME OF TRANSITION. THE LOW OVER
SOUTHEAST CANADA WILL START TO EJECT EASTWARD AS UPPER LEVEL RIDGING
DEVELOPS OVER THE EASTERN PART OF THE COUNTRY. THE RESULT FOR OUR
AREA WILL BE BACKING TO SOUTHWEST FLOW AND WARM AIR ADVECTION INTO
THE REGION. GUIDANCE IS SHOWING SIGNIFICANT DIFFERENCES AS TO ANY
SOUTHERN STREAM SYSTEMS MOVING INTO THE REGION FOR FRIDAY. FOR
NOW...WILL LEAVE THE FORECAST DRY UNTIL CONFIDENCE INCREASES ENOUGH
TO INCLUDE ANY PRECIPITATION.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
STRONG SHORTWAVE TROUGH WILL CROSS THE MOUNTAINS TODAY. CIGS/VSBYS
WILL DETERIORATE FROM WEST TO EAST TODAY...ALL TERMINALS BECOMING
IFR BEFORE SUNSET TODAY. ONSET OF SNOW TO BEGIN AT KBLF B4
NOON...THEN SPREAD EAST AND IMPACT THE OTHER TERMINALS DURING THE
AFTERNOON. EXPECTING MAINLY SNOW ACROSS THE AREA WITH POSSIBLY A
LITTLE RAIN MIXED IN AT KDAN AT THE ONSET. AFTER ONSET OF PRECIP
CIGS/VSBYS TO DROP QUICKLY TO IFR.

THE ENTIRE SYSTEM SHOULD MOVE EAST OF THE AREA TONIGHT...VSBYS
VSBYS IMPROVING BY MIDNIGHT TONIGHT ALTHO LOW CLOUDS LIKELY TO
KEEP IFR/MVFR SE WVA SITES...AND MVFR EAST UNTIL EARLY SUNDAY WHEN
DOWNSLOPING NORTHWEST WIND SHOULD AID A RETURN TO VFR EAST OF THE
MOUNTAINS.

BEHIND THIS SYSTEM...A PROLONGED PERIOD OF NW FLOW WILL KEEP
LOWER CLOUDS AND PERIODIC SNOW SHOWERS ALONG THE WESTERN
SLOPES...PRIMARILY AT KBLF/KLWB MONDAY INTO WEDNESDAY. EASTERN
LOCATIONS SHOULD REMAIN VFR WITH POSSIBLY INTERVALS OF MVFR AT
KROA AS CLOUDS SPILL THRU THE MOUNTAINS EARLY NEXT WEEK.
ALSO...STRONGER NW WINDS WILL FOLLOW THIS CLIPPER LATER SUNDAY
THRU MONDAY NIGHT/TUESDAY...WITH GUSTS UP TO 35 TO 50 MPH POSSIBLE
ACROSS THE BLUE RIDGE INCLUDING ROANOKE AT TIMES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR VAZ007-
     009>019-022-023-032>034.
NC...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR NCZ001>003-
     018-019.
WV...WINTER WEATHER ADVISORY UNTIL 7 AM EST SUNDAY FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...KK/PM
SHORT TERM...KM
LONG TERM...DS
AVIATION...PM
Hazardous weather outlook, Dec 4, 5:31 AM EST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 AM EST SAT DEC 4 2010

VAZ020-024-035-051045-
BATH-ROCKBRIDGE-AMHERST-
531 AM EST SAT DEC 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

1 TO 2 INCHES OF SNOW THIS EVENING. ICY ROADS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MOUNTAIN SNOW SHOWERS SUNDAY THROUGH WEDNESDAY MAY RESULT IN LIGHT
ACCUMULATIONS MAINLY IN THE HIGHER ELEVATIONS. BLUSTERY NORTHWEST
WINDS AND COLD TEMPERATURES MAY PUSH WIND CHILLS TO NEAR ZERO AT
NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-051045-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
531 AM EST SAT DEC 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

AN INCH OF SNOW EXPECTED THIS EVENING. ICY ROADS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ007-009>019-022-023-032>034-WVZ042>045-051045-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-MERCER-SUMMERS-MONROE-
GREENBRIER-
531 AM EST SAT DEC 4 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 7 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

AN ACCUMULATING SNOW IS LIKELY. ICY ROADS POSSIBLE...ESPECIALLY
TONIGHT WHEN TEMPERATURES FALL BELOW FREEZING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL SNOW ACCUMULATION POSSIBLE DUE TO MOUNTAIN SNOW
SHOWERS SUNDAY THROUGH WEDNESDAY. BLUSTERY NORTHWEST WINDS AND
COLD TEMPERATURES MAY PUSH WIND CHILLS TO NEAR ZERO AT NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Mercer

When
December 4, 11:37 AM EST to December 5, 10:00 AM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

Snow amounts across the county ranged from 5.0 inches at Matoka to 6.0 inches at Bluefield. Damage values are estimated.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 275205.